A 58-year-old woman has been brought to the Emergency Department (ED) having been found with a reduced level of consciousness. Witnesses describe possible seizures. She has been unwell for a number of weeks with complaints of dysuria and frequency and progressive lethargy.

Her current medications are atorvastatin and metoprolol. She has been intubated in the ED because of her level of consciousness, and is easy to ventilate and haemodynamically stable. Non-contrast brain CT is normal.

What are the likely causes for this patient’s presentation?

Disclaimer: the viva stem above is the original CICM stem, acquired from their publicly available past papers. However, because the college do not make the rest of the viva text or marking criteria available, the rest has been confabulated. It sounds like a plausible viva and it can be used for the purpose of practice, but all should be aware that it does not represent the "true" canonical CICM viva station.